Home » News & Facts » Side Effects of Chemotherapy and How to Manage Them

Side Effects of Chemotherapy and How to Manage Them

2 of 2

4. Diarrhea

During chemotherapy, the lining of your stomach and intestines become damaged. This can cause diarrhea. Patients may experience loose, watery stools several times a day. It can also be accompanied by nausea, bloating and cramps.

A 2007 study published in Current Oncology reports that chemotherapy-induced diarrhea is a severe and frequently undertreated side effect of cancer therapy that requires prompt and effective management to prevent complications, maintain the chemotherapeutic regimen and improve patients’ quality of life.

chemotherapy-induced diarrhea

Advertisements

Another study published in 2010 in Therapeutic Advances in Medical Oncology reports that chemotherapy-induced diarrhea is caused by changes in intestinal absorption and might be accompanied by excessive electrolyte and fluid secretion.

Also, diarrhea may be a consequence of biochemical changes caused by chemotherapy.

There are ways to deal with this side effect.

A 2009 study published in the Journal of Parenteral and Enteral Nutrition demonstrates that probiotics should be considered for advanced breast cancer patients with chemotherapy-induced diarrhea.

Advertisements
  • Eat a cup of yogurt with live, active cultures a few times a day to maintain a healthy balance of “good” bacteria in your gut.
  • Eat small, frequent meals for easy digestion. Also, choose foods that are easy to digest, such as applesauce, white rice and bananas.
  • Avoid high-fat as well as fried foods.
  • Limit milk and milk products, as they are hard to digest.
  • Drink plenty of fluids, including water.

5. Mouth Sores

Some types of chemotherapy can cause sores inside the mouth and on the mucous lining of the throat and digestive tract. These sores are known as mucositis, which can cause pain and infections, making it difficult to eat, drink and swallow.

A 2004 study published in Neoplasia reports that oral mucositis is an extremely serious and challenging complication of both radiation and chemotherapy in cancer patients.

chemotherapy-induced mouth sores

A 2008 study published in Dental Clinics of North America reports that management of oral mucositis is largely focused on palliative measures, such as pain management, nutritional support and maintenance of good oral hygiene.

To deal with mouth sores:

  • Dissolve 1 teaspoon of salt in a glass of warm water and use it to rinse your mouth 5 or 6 times a daily. You can also use ½ baking soda instead of salt.
  • Choose a soft-bristle brush for brushing your teeth.
  • If toothpaste irritates your mouth, look for other alternative options. Here’s a recipe you can use to whip up your own natural homemade toothpaste.
  • Drink plenty of fluids. Use a straw to drink water and other liquids, if it’s helpful.
  • Try to eat slowly. Food should be cut into small pieces and chewed completely.
  • Avoid extremely hot and cold foods as well as crunchy and spicy foods.
  • Avoid acidic foods and beverages like tomatoes, grapes, apples or apple juices, alcohol and sodas.
  • Rinse your mouth with water before and after every meal.
  • Do not smoke or chew tobacco.

Other Side Effects of Chemotherapy

  • Some types of chemotherapy can affect your sense of taste. Your favorite food may taste differently.
  • Short-term mental fog after treatment is common.
  • Some people may become more sensitive to sunlight in the months following treatment.
  • Some may experience constant and unpleasant itchiness. In some cases, the skin may become extremely dry and red.
  • Men recovering from bladder, colon, prostate and rectal cancer may experience sexual dysfunction.
  • Platinum-based chemotherapy drugs can cause progressive, irreversible hearing loss in some patients.
  • Chemotherapy sometimes causes headaches, muscle pain, stomach pain and even pain from nerve damage.
  • Chemotherapy related to neuropathy can cause problems with balance and difficulty walking.

Resources:

Advertisements

















Side Effects of Chemotherapy and How to Manage Them was last modified: April 13th, 2017 by Top10HomeRemedies
Advertisements
2 of 2
Advertisements
SHARE ON
WhatsApp

Leave a Reply